Louisiana, 2012

Hail and Damaging Winds in Louisiana, June 6 to 8, 2012

June 6 to 8, 2012 · NWS LCH · 5 events in 4 counties and zones

Multiple days of strong storms occurred across South Louisiana producing reports of wind damage and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Multiple days of strong storms occurred across South Louisiana producing reports of wind damage and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 6, 8:36 AM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Jun 6, 8:36 AM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
936 AM CDT WED JUN 6 2012

.UPDATE...THE PREVIOUS FORECAST REMAINS ON TARGET AND NO MAJOR
CHANGES ARE NEEDED THIS MORNING.

&&

.PREV DISCUSSION... /ISSUED 656 AM CDT WED JUN 6 2012/

AVIATION...
EARLY MORNING CONVECTION ACRS CNTL LA HAS DISSIPATED LEAVING A
RESIDUAL LAYER OF HIGH CLOUDS...ACCOMPANIED BY A FEW LOW CLOUDS
ACRS CNTL AND SRN LA. IN ADDITION...SOME PATCHY FOG HAS DEVELOPED
RESULTING IN CONDITIONS THAT ARE VARYING MOSTLY BETWEEN VFR/MVFR
ALTHOUGH OCCASIONAL IFR VISBYS HAVE AFFECTED BPT AND ARA THIS
MORNING. CONDITIONS EXPECTED TO IMPROVE TO PREVAILING VFR ACRS
THE AREA BY 14Z WITH LT AND VRBL WINDS AS A WEAK FRONT OVER CNTL
LA/E TX SAGS SLOWLY SOUTH TODAY. BY AFTN...EXPECT TO SEE A FEW
SHOWERS AND THUNDERSTORMS POP UP...WITH THE BEST CHANCES EXPECTED
DURING LATE AFTN PEAK HEATING SO INCLUDED TEMPO GROUPS FROM 20-24Z
FOR THE SRN TAF SITES. CONVECTION SHOULD DIMINISH DURING THE
EVENING.

PREV DISCUSSION... /ISSUED 413 AM CDT WED JUN 6 2012/

DISCUSSION...
SHOWERS AND THUNDERSTORMS STILL HANGING AROUND ACROSS EAST CENTRAL
LOUISIANA WITH A VERY WARM AND MOIST ATMOSPHERE IN PLACE...AND LOW
LEVEL CONVERGENCE PROVIDED BY WEAK SURFACE BOUNDARY IN THAT AREA
AND CONVECTIVE OUTFLOW BOUNDARIES. THIS ACTIVITY SHOULD BEGIN TO
WEAKEN AND DISSIPATE AS WE NEAR SUNRISE.

LATER TODAY...SURFACE BOUNDARY WILL CONTINUE TO PUSH SOUTHWEST AS
MID LEVEL WIND FLOW WILL BE FROM THE NORTHEAST. MEANWHILE...WEAKNESS
IN THE UPPER LEVEL RIDGE WILL CONTINUE TO BECOME MORE PRONOUNCED.
THROW IN A MOIST ATMOSPHERE WITH PRECIPITABLE WATER VALUES
EXPECTED TO BE OVER 1.75 INCHES...AND SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP BY AFTERNOON WITH DAYTIME
HEATING. A FEW STRONG STORMS ARE NOT OUT OF THE QUESTION...ESPECIALLY
DURING THE LATE AFTERNOON...WHEN CAPE VALUES AND INSTABILITY WILL
BE AT ITS GREATEST...AND LATE IN THE DAY SEA BREEZE WILL TRY TO
PUSH INLAND AND COLLIDE WITH SOUTHWESTWARD MOVING SURFACE
BOUNDARY. ISOLATED STRONG DOWN-BURST WINDS...HAIL...FREQUENT
LIGHTNING WILL BE THE MAIN CONCERN. ALSO...WITH THE HIGH MOISTURE
CONTENT AND SLOW MOVEMENT OF THE STORMS...SOME ISOLATED HEAVY
RAINFALL AMOUNTS MAY OCCUR...WITH THE BEST CHANCE TO SEE THIS
ACTIVITY ALONG THE I-10 CORRIDOR AND SNAKING UP INTO THE PINEY
WOODS OF SOUTHEAST TEXAS. ACTIVITY WILL SLOWLY WEAKEN DURING THE
EVENING HOURS.

SURFACE BOUNDARY WILL STALL ALONG THE COAST ON THURSDAY...THEN
SLOWLY DISSIPATE. HOWEVER...WEAKNESS IN THE MID AND UPPER LEVELS
WILL REMAIN ACROSS THE FORECAST AREA THROUGH THE WEEKEND...WITH A
VERY MOIST ATMOSPHERE. THEREFORE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE EACH DAY...WITH THE BEST CHANCE DURING
THE AFTERNOON HOURS...WHEN INSTABILITY WILL BE AT ITS BEST...AND
SEA BREEZE WILL TRY TO ADVANCE INLAND.

EARLY NEXT WEEK...WEAKNESS BEGINS TO MOVE OFF TO THE EAST WITH
UPPER LEVEL RIDGING BEGINNING TO PUSH IN FROM THE WEST. THIS
SHOULD HELP CONVECTION BE MORE ISOLATED IN NATURE.

RUA

MARINE...
A WEAK SURFACE BOUNDARY WILL MOVE SLOWLY SOUTHWEST TODAY AND
TONIGHT AND STALL ALONG THE COAST. LIGHT EAST WINDS MAY OCCUR ON
THURSDAY BEFORE THE BOUNDARY DISSIPATES. CONVECTIVE OUTFLOW
BOUNDARIES MOVING AWAY FROM THE BOUNDARY MAY ALSO PROVIDE BRIEF
OFFSHORE WINDS WITH HIGHER WIND SPEEDS AND LOCALLY HIGHER SEAS
THROUGH THURSDAY.

THE BOUNDARY WILL DISSIPATE BY FRIDAY...WITH LIGHT SOUTHEAST WINDS
DEVELOPING AS HIGH PRESSURE AT THE SURFACE RIDGES ACROSS THE
NORTHERN GULF. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR
THROUGH THE WEEKEND WITH LOCALLY HIGHER WINDS AND SEAS NEAR THE STORMS.

LATE IN THE WEEKEND AND EARLY NEXT WEEK...SOUTHERLY WINDS WILL
INCREASE...ALONG WITH AN INCREASE IN SEAS...AS LOW PRESSURE FORMS
OVER THE PLAINS. SHOWER AND THUNDERSTORM ACTIVITY SHOULD BECOME
MORE ISOLATED IN NATURE AS UPPER LEVEL RIDGING BEGINS TO REFORM
ABOVE THE COASTAL WATERS.

RUA

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  93  74  90  72  90 /  40  30  40  30  40
KBPT  93  75  90  74  89 /  40  30  40  30  40
KAEX  92  70  91  70  90 /  30  20  30  20  30
KLFT  93  73  92  72  90 /  40  20  40  30  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 6, 3:42 AM CST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
442 AM CDT WED JUN 6 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
071100-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
442 AM CDT WED JUN 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A WEAK SURFACE BOUNDARY WILL MOVE SOUTHWEST TOWARD THE COAST.
MEANWHILE...A VERY MOIST AND UNSTABLE ATMOSPHERE WILL BE IN PLACE.
THE COMBINATION OF THE TWO...WILL ALLOW SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP. THE BEST CHANCE FOR THE SHOWERS AND
THUNDERSTORMS WILL BE DURING THE LATE AFTERNOON AND EARLY EVENING.
DUE TO EXPECTED HIGH INSTABILITY...A FEW OF THE STORMS COULD
BECOME RATHER STRONG...WITH GUSTY DOWN-BURST WINDS...HAIL...AND
FREQUENT CLOUD TO GROUND LIGHTNING. ALSO...WITH THE HIGH MOISTURE
CONTENT AND EXPECTED SLOW MOVEMENT...SOME LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE...WITH SOME STREET FLOODING IF THE STORMS MOVE
OVER URBAN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WEAKNESS IN THE UPPER LEVELS...COMBINED WITH A WARM AND MOIST
AIR MASS...WITH ALLOW FOR A CHANCE OF SHOWERS AND THUNDERSTORMS
EACH DAY THROUGH THE WEEKEND. FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL WILL BE THE MAIN HAZARDS WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-071100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
442 AM CDT WED JUN 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON AND EARLY EVENING...ESPECIALLY NEAR THE COAST AND OVER
COASTAL LAKES AND BAYS. STRONG WIND GUSTS AND FREQUENT CLOUD TO
WATER LIGHTNING WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY
THROUGH THE WEEKEND. LOCALLY HIGHER WINDS AND SEAS...ALONG WITH
OCCASIONAL TO FREQUENT CLOUD TO WATER LIGHTNING WILL BE THE MAIN
HAZARDS WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUA

In the hours before

Special weather statement, Jun 6, 12:25 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
125 PM CDT WED JUN 6 2012

LAZ030-041-TXZ260-262-061915-
NORTHERN NEWTON TX-BEAUREGARD LA-CALCASIEU LA-SOUTHERN NEWTON TX-
125 PM CDT WED JUN 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY...SIGNIFICANT
WEATHER ADVISORY FOR BEAUREGARD AND CALCASIEU PARISHES UNTIL 215 PM
CDT...

AT 105 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES SOUTH OF SINGER...MOVING SOUTHWEST AT 10
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BIVENS BY 145 PM...
  ORETTA BY 150 PM...
  DE QUINCY AND FIELDS BY 215 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3041 9372 3053 9374 3068 9363 3081 9356
      3067 9327 3059 9315 3040 9332

K. KUYPER
Special weather statement, Jun 6, 1:38 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
238 PM CDT WED JUN 6 2012

LAZ030-TXZ260-062045-
NORTHERN NEWTON TX-BEAUREGARD LA-
238 PM CDT WED JUN 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY...SIGNIFICANT
WEATHER ADVISORY FOR BEAUREGARD PARISH UNTIL 345 PM CDT...

AT 233 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF BIVENS...MOVING SOUTHWEST AT
10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BIVENS AND BON WEIR BY 300 PM...
  BANCROFT BY 345 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

LAT...LON 3049 9368 3073 9380 3078 9360 3063 9347

JT
Special weather statement, Jun 6, 1:42 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
242 PM CDT WED JUN 6 2012

TXZ259-260-062045-
NORTHERN JASPER TX-NORTHERN NEWTON TX-
242 PM CDT WED JUN 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR JASPER AND NEWTON COUNTIES UNTIL
345 PM CDT...

AT 238 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF HARRISBURG...MOVING WEST AT
10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  JASPER BY 250 PM...
  BROWNDELL BY 305 PM...
  EBENEZER BY 345 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

LAT...LON 3115 9389 3089 9383 3073 9408 3108 9425
      3109 9419 3112 9405 3114 9404 3115 9401

JT

The radar

The Lake Charles radar (KLCH), 44 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Beauregard

When
June 6, 1:48 PM CST
Where
Beauregard County, Ragley
Measured
0.75 in hail
Reported by
Public
Coordinates
30.520, -93.230

Penny sized hail was reported with a passing storm in Ragely.

Thunderstorm Wind, Vermilion

When
June 6, 4:15 PM CST
Where
Vermilion County, 0.23 mi NW of Abbeville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
29.972, -92.133

A motorist pulled into a drive way to turn around near the intersection of East and Lafayette Streets to avoid a fallen tree in the street when another tree fell. The second tree fell on the back of the car crushing the trunk and back window. When the trees fell power lines were also pulled down cutting power to around 100 area residents.

Hail, Iberia

When
June 6, 4:40 PM CST
Where
Iberia County, 1.2 mi E of Lydia
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
29.920, -91.780

A passing storm produced penny sized hail in Lydia. The report was relayed via KATC TV.

Thunderstorm Wind, Calcasieu

When
June 7, 5:30 PM CST
Where
Calcasieu County, 2.79 mi W of Bell City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
30.126, -92.996

A National Weather Service employee reported a tree blown down by a storm 2 miles west of Bell City.

Lightning, Calcasieu

When
June 8, 5:10 PM CST
Where
Calcasieu County, 1.99 mi SSW of Gillis
Property damage
$1,000
Reported by
NWS Employee
Coordinates
30.345, -93.216

A tree was downed onto Joe Miller Road in Moss Bluff by lightning.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390090, 390748, 390091, 390092, 390093.